What a Shocker!!

My PSA about 6 weeks ago was 180. A month before that it was 140, a steady rise, not totally unexpected given that my only treatment was Zoladex to reduce testosterone and Xgeva to strengthen bones. I knew that the Zoladex had long ceased to be effective in reducing psa, but the oncologist thought it was worthwhile continuing. He said I was “too healthy” to have chemotherapy at this stage. Not that I wanted to have it anyway. He said unless I have chemo at some point he was not allowed to prescribe other medications or treatments. First, the chemo must fail, then we can try something else. What a system!! Bet Big Pharma dreamed that one up!!

Last week I received my latest PSA. 392!!! WTF!!! More than doubled in 6 weeks. I was in shock. Psychologically I felt a distinct increase in pain in my hip that night. I had been prescribed morphine rather than the pain patches I had been wearing for the last month. “20mg tablets, take 1-2 4 times daily when needed” I could only get 10mg tablets. 240 of them. Someone said if I took enough I could end all pain…forever!! Just go to sleep…well, I’m not ready for that one yet.

Being wary, I took 5mg, half a tablet- 1/4 of the prescribed dose….No ill effects. Good. Four hours later I took 10mg. Felt a little groggy but less pain….OK….Four hours after that I took a second 10mg tablet and tried to sleep. Thoughts of death and dying were racing through my head. The number 392 kept nagging me awake. What does it really mean? I feel OK, I have not lost weight…the pain is in my head, surely. After an hour or so I took an Ativan to help me sleep. I am kind of addicted to Ativan.. just 1 mg to help get to sleep.

At 3.00am I woke having to pee. I felt a bit dizzy, a bit sweaty. I made it to the bathroom. On my way back to bed it hit me, I collapsed onto the bed feeling extremely dizzy and nauseous, I began to sweat profusely and I could feel a sharp pain in my chest. “I am going to die” occurred to me. S woke up, took one look at me and said “you are having a reaction to your medications”. Lucky she is a retired RN and after observing me, she said “this will pass, no need to call 911”. I did recover within a short time. Later Dr Google informed me that you must never take Ativan with Morphine. It can be deadly!!

So, here I am in Canada, away from my doctors in Australia. I have applied for Permanent Residency and also for medical expenses assistance. My travel insurance won’t touch anything to do with cancer, so it is now a waiting game. I don’t think there is much that can be done anyway, so I will just keep going as long as I can. I have not needed any pain meds for the last two days. I wonder if the Buprenorphine patches could have caused an increase in psa?

I feel good within myself, I have no lumps or indications that the metastases in my bones have grown larger, though I am sure that they have. The only thing that has changed is that number. I am still having Zoladex (photo above) and Xgeva and taking each day as it comes.

I know that there are many people who read my blog and follow my progress. I am grateful for your good wishes and prayers and I love to read your comments. Please, if you pray, pray that I will continue to face this thing courageously and with a positive attitude. I hope that my story is of help to someone else who might be in similar circumstances, and that if you are, you will draw strength from knowing you are not alone.

 

11 thoughts on “What a Shocker!!

  1. I cannot contemplate how difficult this must be for you and your partner. Your bravery and ability to reflect positively are an inspiration. With hope for peace and happiness for you through all this. Cheers, Phil

    Liked by 1 person

  2. What a terrifying set of experiences! The Ativan mixup was so unfortunate. Weaving our way through this mess is so difficult. With your PSA at the new level you may very well be sick enough for chemo. Whether you want to go down that path is another matter. Fortunately, it appears your pain is quite manageable, which is a blessing. If it gets much worse, ask about Xofigo, which is indicated for bone pain and has the side benefit of extending life a median of three months, according to my oncologist. He did say the PSA goes up from taking Xofigo, but who cares if you live longer.

    I suspect that the post chemo treatments your doctor mentioned are something like Zytiga or Xtandi, which used to be only allowed in the US after chemo failed. The drug companies here completed clinical trials a couple years ago I believe and now they can be prescribed before chemo in the US. I’m on Xtandi now and it’s working very well, but every two months I get my PSA checked and we’re just waiting for it to fail. Normally, it only works for 4-5 months, but I’m at 9 months and running. I feel lucky, but I also feel as if I’m living in two month increments.

    The good news in all of this, if you call it good news, is that the painkillers available now are incredibly effective and you shouldn’t have to worry about pain and the end game.

    Liked by 1 person

    1. We live and learn. Hopefully! Xofigo looks interesting. I wonder how much of a psa rise it causes and I wonder if xgeva has a similar effect. I emailed my oncologist but no response so far. Thank you for your thoughtful response. I understand living in increments, each one holding less promise than the one before. Funny how little it takes for us to feel lucky! Best of luck my friend. Always thinking of you.

      Liked by 1 person

      1. You have so totally nailed my sentiment “ living in increments, each one holding less promise than the one before.” I’m going to liberally reuse it.

        One thing I’m surprised your oncologist hasn’t mentioned (or you haven’t brought up) is radiation. My radiation oncologist’s nurse told me that once the PSA climbs and the tumors start to cause more pain, they can irradiate. They call it spot welding. The nurse claims they can prolong things quite awhile with this treatment.

        This living one day at a time is the best way to go in general I think, but I find it very counter to what I was raised to do. Kinda feel as if I’m relearning how to live.

        Be sure to ask your oncologist when Zytiga and/or Xtandi might be approved for pre-chemo use. I would highly recommend them. Disclaimer-I’m not an MD.

        Liked by 1 person

        1. Great phrase! Captures it so well. I had radiation to the then single met in my pelvis in Feb 2016. When I saw the radiation oncologist in May this year he never mentioned having more, just shipped me off to a medical oncologist. All I can do for now is wait on the Canadian Government and hope that I can access services sooner rather than later.

          I get that, relearning how to live. I have always planned ahead, not always wisely but planned nevertheless. Now it seems all I do is react. I am getting ready to die…..most times I don’t even realise it. It is a subconscious kind of thing, writing letters to my kids, thinking about what they will keep of me. Yet maybe……it’s all that keeps me going some days.

          Like

          1. This dying stuff is hard to do! But we’re not dead yet and who knows what might happen treatment wise.

            If the irradiation on your pelvis was done as it is in the US you’ve had all the radiation you can get in that spot. They hit it with the maximum here. They tell me usually that’s enough to kill it off, if they get it early. If not and the pain persists, there’s really nothing left to do you can take Xofigo or opioids. Not very good options.

            Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s